LETTER TO THE EDITOR
|Year : 2014 | Volume
| Issue : 1 | Page : 86-88
Baclofen induced coma in an infant
Syed Ahmed Zaki, Yogesh Gopalrao Khanage
Department of Pediatrics, Employees State Insurance Medical College, Gulbarga, Karnataka, India
|Date of Web Publication||25-Apr-2014|
Syed Ahmed Zaki
Plot no 98, Jayanagar, Gulbarga, Karnataka
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Zaki SA, Khanage YG. Baclofen induced coma in an infant. J Pediatr Neurosci 2014;9:86-8
Baclofen is a centrally acting γ-aminobutyric acid (GABA) agonist.  It is used for symptomatic relief of skeletal muscle spasm and spasticity in traumatic spinal lesions, multiple sclerosis, cerebral palsy and stroke. It is also used in the treatment of chronic hiccups and cocaine abuse. , Lately, it has become popular as a recreational drug.  Very few adverse effects in children due to baclofen toxicity are described in the literature.  We herein report a case of coma in an infant due to accidental overdose of baclofen.
The present case report is about a 10-month-old girl who presented to us with sudden onset of unconsciousness. There was no history of fever, vomiting, convulsions, icterus, head injury, irritability and bowel or bladder complaints. Her birth history was significant. She had suffered hypoxic damage at the time of birth and had left sided hemiparesis. There was developmental delay and the infant was not able to sit without support. For this complaint, she was taken to a private practitioner 1 day before admission. As per the papers available, the practitioner had advised physiotherapy and started on tablet baclofen half tablet (5 mg/tablet) twice a day. However, the mother did not understand the dosage schedule and asked her neighbor for advice. The neighbor told her to give 2 tablets thrice a day. Accordingly, the mother gave 2 tablets (5 mg/tablet) in the morning, afternoon and evening. The infant's sensorium gradually deteriorated and she became comatose 2 h after the third dose in the evening. The infant was then brought to our hospital for further management. Physical examination revealed a deeply comatose child with a Glasgow coma scale (GCS) score of 3. She was normothermic with a heart rate of 64/min, respiratory rate of 22/min and blood pressure (BP) of 60/40 mmHg. Pulse oximetry revealed oxygen saturation of 97%. There was no icterus or pallor, nor were there any signs of injury. There was no peculiar odor to the breath or the clothes. Her weight was 6 kg. The pupils were neither pinpoint nor were they dilated and were reacting well to light. Extra-ocular movements were normal. Generalized hypotonia was present and the deep tendon reflexes could not be elicited. There were no signs of meningeal irritation. The fundus showed no papilledema or hemorrhages. On examination of the respiratory system, breath sounds were normally heard and there were no adventitious sounds. Examination of the abdomen revealed no hepatosplenomegaly. The possible diagnoses considered were baclofen toxicity, meningoencephalitis and cerebral hemorrhage.
In view of the low BP, the infant was given an intravenous bolus of 20 ml/kg of normal saline and continued on intravenous fluids and dopamine. Intravenous ceftriaxone was started for suspected meningoencephalitis. Gastric lavage and forced alkaline diuresis was done for probable baclofen toxicity. Subsequently, she was investigated which revealed: blood sugar 110 mg/dL, hemoglobin 8.3 g/dL, total leucocyte count 14,600/mm 3 (lymphocytes 60%, polymorphs 40%) and platelet count 550,000/mm 3 . C-reactive protein (CRP) was negative. Her renal function tests, liver function tests and serum electrolytes were normal. The electrocardiogram showed sinus bradycardia. Cerebrospinal fluid examination was normal. A computed tomography scan of the brain revealed a hypodense area in right corona radiata with dilatation of ipsilateral ventricle suggestive of gliosis due to old parenchymal insult probably secondary to hypoxic damage at the time of birth [Figure 1]. At 8 h after starting therapy, the infant showed signs of improvement in the form of an increase in the heart rate to 88/min, normal BP and increase in the GCS to 11 (E4M4V3). Within 24 h the infant had regained normal consciousness and heart rate and BP were normal. The infant was transferred to the general ward after 48 h and subsequently discharged. This can be considered as a "probable" adverse drug reaction due to baclofen as per causality assessment with Naranjo's scale. 
|Figure 1: Computed tomography scan of the brain shows a hypodense area in right corona radiata with dilatation of ipsilateral ventricle suggestive of gliosis due to old parenchymal insult|
Click here to view
Following oral administration, baclofen is rapidly absorbed from the gastrointestinal tract and peak blood levels are attained within 2 h.  Although, the serum half-life is 2-6 h, it can get significantly prolonged after an overdose. The bioavailability of oral baclofen is 70-80%, about 15% of the dose is metabolized in the liver and approximately 70% is eliminated in urine in the unchanged form. , Baclofen depresses monosynaptic and polysynaptic reflex transmission, probably by various actions, including stimulation of GABA β-receptors. This inhibits the release of excitatory neurotransmitters glutamate and aspartate. , Treatment in children is usually started at a very low dose, i.e. 0.3 mg/kg/day, in divided doses. The dosage should be raised cautiously, at about 1-2 week intervals, until it becomes sufficient for the child's individual requirements. The usual daily dosage for maintenance therapy ranges between 0.75 and 2 mg/kg body weight.  Rapid increase in the dosage, high dose at the initiation of treatment, renal/hepatic impairment and simultaneous use of tricyclic antidepressants or monoamine oxidase inhibitors are some of the risk factors for baclofen toxicity. In our case, the high dose was responsible for the baclofen toxicity.
Symptoms of baclofen toxicity generally appear within 2-6 h of ingestion. In therapeutic dosage, the penetration of baclofen across the blood brain barrier is poor. However, at higher dosage, the penetration increases. In addition, the slower elimination rate from nerve tissue when compared with that from blood results in a prolonged period of unconsciousness and other central nervous system (CNS) complications following an overdose.  The CNS complications include somnolence, coma, seizures, hallucinations, encephalopathy, respiratory depression, flaccidity and hyporeflexia. Cardiac conduction abnormalities such as supraventricular tachycardia, premature atrial contractions, first degree heart block and prolonged QTc have been observed. Rhabdomyolysis has also been described. ,,, Autonomic disturbances include bradycardia or tachycardia, hypotension or hypertension and miosis or mydriasis.  Laboratory abnormalities have included transient elevations of lactic dehydrogenase, aspartate aminotransferase, alkaline phosphatase and blood glucose. 
Management of baclofen overdose is primarily supportive. Due to rapid absorption of baclofen from the gastrointestinal tract, gastric lavage and activated charcoal administration, have limited role unless the patient is brought at a very early stage. , Since, the drug is excreted chiefly through the kidneys, generous quantities of fluid should be given, possibly together with a diuretic. , The patient should be stabilized by maintaining the airway, breathing and circulation. No specific antidote to baclofen exists. Some studies have mentioned the role of physostigmine to reduce central side-effects such as somnolence and respiratory depression. , Hemodialysis is the modality of choice for baclofen intoxication in patients with impaired renal function.  As seen in our patient, prognosis is excellent if timely supportive treatment is provided.
Baclofen is a commonly used anti-spasticity agent and its use as a recreational drug has also been reported in adolescents. Hence, clinicians should be aware of the adverse effects and management of baclofen toxicity.
| References|| |
|1.||Dasarwar N, Shanbag P, Kumbhare N. Baclofen intoxication after accidental ingestion in a 3-year-old child. Indian J Pharmacol 2009;41:89-90. |
|2.||Johnson BR, Kriel RL. Baclofen for chronic hiccups. Pediatr Neurol 1996;15:66-7. |
|3.||Vocci FJ, Elkashef A. Pharmacotherapy and other treatments for cocaine abuse and dependence. Curr Opin Psychiatry 2005;18:265-70. |
|4.||Perry HE, Wright RO, Shannon MW, Woolf AD. Baclofen overdose: Drug experimentation in a group of adolescents. Pediatrics 1998;101:1045-8. |
|5.||Zaki SA. Adverse drug reaction and causality assessment scales. Lung India 2011;28:152-3. |
|6.||Data Sheet-Medsafe. January 18 2013. Available from: http://www.medsafe.govt.nz/profs/datasheet/p/Pacifentab.pdf. [Last cited on 2013 Sep 14]. |
|7.||Chong CF, Wang TL. An unusual presentation of baclofen overdose. Emerg Med J 2005;22:673-4. |
|8.||Ghose K, Holmes KM, Matthewson K. Complications of baclofen overdosage. Postgrad Med J 1980;56:865-7. |
|9.||Müller-Schwefe G, Penn RD. Physostigmine in the treatment of intrathecal baclofen overdose. Report of three cases. J Neurosurg 1989;71:273-5. |
|10.||Chen KS, Bullard MJ, Chien YY, Lee SY. Baclofen toxicity in patients with severely impaired renal function. Ann Pharmacother 1997;31:1315-20. |
|This article has been cited by|
| || |
| ||Reactions Weekly. 2014; 1504(1): 7 |
|[Pubmed] | [DOI]|